Curbside Consults - May 2016 Save
The following is a collection of cases presented to me by rheumatology colleagues. Each has a challenging therapeutic or safety issue. Answers are based on experience, literature and guidelines.
Case 1M. I am treating a 57 year-old woman with hydroxychloroquine and infliximab for seropositive rheumatoid arthritis with very good results. She did not tolerate MTX or leflunomide. Her current combination allows her to function well and still work full time. She recently had a melanoma in situ removed from her upper back and was told by her dermatologist ‘not to worry’ about it. She has a fair complexion and is a current smoker. In reference to the ACR Guidelines papers (2012 & 2015), would you change to rituximab or continue current successful therapy?
- Answer: This is a good question and a common issue. Melanoma in situ carries a very low risk of recurrence (1%) and has negligible mortality and normal life expectancy. Distinctly different than malignant (invasive) melanoma, these superficial melanomas are not at risk of becoming invasive melanoma. Thus I would NOT stop therapy that is working based on this low risk skin cancer. I also strongly believe that the ACR 2012 guideline (that recommended rituximab) and the recent 2015 guideline (that recommends DMARDS over biologics and also rituximab or abatacept or tocilizumab over TNF inhibitors) were admittedly without merit and largely based on the opinions of the committee members. Whereas the biologic options suggested by ACR guidelines (rituximab, abatacept and tocilizumab) have hardly been studied in the setting of RA and neoplasia, there are many papers who have examined the TNF inhibitors in such patients. In the end, the message is that TNF inhibitors may increase cancer rates, but not more than that incurred by having RA, especially uncontrolled inflammatory RA. You should keep doing what you are doing; it’s safe and proven to work in that patient.
Case 2M. DM is a 70 year-old white male farmer with COPD who developed RA last summer (RF = 490 IU; CCP = 60 IU) with chronic polysynovitis. The patient likes to drink a 6-pack of beer per day, so I opted for sulfasalazine with a tapering dose of prednisone (this was late July). After 2 months of SSZ, he had a partial response and was down to prednisone 5 mg daily. The patient worsened and he agreed to curtail alcohol and I placed him on MTX. MTX did not help and he was put on etanercept weekly without response. Increases in LFTs (ALT 120, AST 80) lead to holding the MTX. Subsequent CT scans of the abdomen and pelvis were unremarkable. He was treated with pulse solumedrol and was then given Orencia IV. But the patient continues with elevated LFTs, mild anemia, but no fever or chills, CXR with stable COPD, Lyme, ANA negative, renal function, UA normal. If he doesn’t respond should I treat him with rituximab? Am I missing some other diagnosis? Can he go back on MTX despite the LFTs?
- Answer: This is a complex case. Clearly our patients are not reading the textbooks and thus RA management has taken a detour in a patient like this. Several concerns for you to address:
- If the liver enzymes remain elevated
- And he has negative hepatitis serologies, no evidence of fatty liver (was an ultrasound done?) with persistent 2-4 fold LFT elevations he will certainly need a liver consult and likely a biopsy.
- Lessons learned from rheumatology and transplantation have shown us that the DMARD drugs that can be safely used in the face of liver disease include - steroids, gold, hydroxychloroquine, cyclosporine, mycophenolate, TNF inhibitors, and anakinra. I would not rule out the possibility of using either possibly tocilizumab or tofacitinib, but there are safer options. I would be cautious about RTX in a setting where he could have a viral hepatitis; as RTX has been reported to result in hepatitis B reactivation and poor outcomes.
- If I were to use another TNF inhibitor I would use certolizumab or adalimumab, as infliximab is the one TNF inhibitor known to cause high LFT elevations and has also been linked with hepatitis B reactivation.
- If the LFTs come down or no cause is found
- I would choose faster acting (responses seen in less than 6 weeks) DMARDs or biologics and serially make changes every 6-8 weeks if NO response is seen
- Consider tofacitinib (monitor LFTs every 2 weeks), anakinra (short acting and rapid responding) or cyclosporine (2-3 mg/kg)
- I always worry when a “bad” rheumatoid doesn’t respond to our best DMARDs or biologics; coupled with an over-reliance on big doses or recurrent doses of steroids. Does he have gout, enteropathic arthritis, or another autoimmune (liver?) disease? What is his uric acid?
- Do not consider using MTX in 6-pack per day guy with persistent, undiagnosed LFTs.
Case 3M. In RA patients with interstitial lung disease (ILD), what therapies can be safely used and which should be avoided?
- Answer: There is a lot of confusion about DMARD or biologic use in patients with ILD. My answer is you can safely give all DMARDs and biologics to such RA patients. There is NO reasonable or consistent evidence that methotrexate, leflunomide, TNF inhibitors or other biologics cause or worsen ILD. To deny effective therapies (like these) to patients with active or advancing disease because of very weak literature would harm too many patients. Be clear that RA (and other connective tissue disease) patients are at high risk for ILD, and that ILD may well portend a poorer outcome. In my view there is no confusion between hypersensitivity pneumonitis (acute, early, steroid responsive, very good outcome) and the ILD seen with RA (indolent, progressive, deadly, not steroid responsive). Hence, most RA patients with ILD can safely receive MTX and other potent DMARDs or biologics. There is always the argument that an uncontrolled RA patients with severe lung disease and very little pulmonary reserve cannot afford the risk of MTX hypersensitivity pneumonitis – which might be deadly in a few. I agree, but that is an exception and not the usual.